Saturday, January 27, 2007

Beginning Chemo

I have begun receiving the chemo treatments. Despite Thursday's confusion, Patty and I both awoke Friday with a conviction that we were going to make things happen, and that we would move forward on both the chemo and the stent for my kidney. And so we did. My internet friend, Jeanne, the assertive cancer patient, is so right about being assertive, and not passive!

Before I describe yesterday's adventure, I want to say that I feel good this morning, I slept well, and with the anti-nausea meds they gave me, I've only had a little queasiness, and that passed. And for those of you who said don't wait to take the medicine before chemo, know that I didn't! In fact, the chemo nurse, Linda, said that she always recommends that people take it, and I was given a pill and then some medicine IV before the infusion.

The details of how we maneuvered all of this aren't as important as the fact that we did. Suffice it say that we were just really clear with everyone (yes, we, as Patty was double teaming with me) that we wanted to proceed, and make things happen. Once we told the oncology nurse, Sue, that we did want to proceed with chemo, she got us back on the schedule. And the oncologist, Dr. J, finally found a urologist in the hospital who would see me, after the two of them talked about my scans. The urologist, Dr. D, didn't think my situation was an emergency, talked about the options for a stent, and said he would have needed an initial appointment/interview anyway, before performing the procedure. Later in the day, we were given an appointment next Friday, Feb. 2, for the procedure, which he wants to do under general anesthesia. I am trusting that in one week, even with the chemo doing its job on the tumor, my blood counts will be high enough for the procedure to happen.

So, what's it like to get chemo? Everyone in the chemo room was really friendly, really nice, and astonishingly relaxed. I liked all of my care providers. I had an infusion of Oxaliplatin, a drug that has been successfully used for colon cancer. The weird thing about this drug is that it gives the patient - that's me! - an exquisitely high sensitivity to cold. This begins with the treatment, and lasts for a few days afterward. No iced drinks, cover my mouth when going out in the cold air - and cover all exposed skin possible, try not to handle cold bottles from the refrigerator with bare hands . . . a strange and surprising list. Linda described the effect on skin as feeling like pins and needles (and I was to discover that she was right, as you will read). I had this infusion on the coldest day of this year, with the temperature never rising above 11 F during the day! The infusion is pretty straightforward, except that the drug can make your arm ache, and the nurses did slow down the infusion when I had one hive, and some soreness.

Two funny stories about the aftermath of the drug.

As we were driving home, I picked up a bottle of water that had spent the day in our car, in the garage four levels below the surface of the clinic building. There was no ice in it and it didn't feel cold, so I thought it was safe to drink. But no! When I swallowed the water, it felt as if there was slush on the top, as the roof of my mouth burst into millions of "pins and needles!" I was so surprised! The feeling continued down into my throat, where it feels more numb and freaky, but that passed also.

We live in an old house, and our furnace had been a little temperamental this week. It was fixed while we were gone, but when we returned home, where our good friend Sandy had brought the kids home from school, the house was still cool - 58 F. When I sat down to go to the bathroom, the toilet seat was so chilled that I had pins and needles on my butt where it had felt the cold seat! It passed in about five minutes, but was wierd! Even this morning, with the heat up to 65 F, when I walk around, the backs of my legs tingle occasionally, telling me that they aren't exactly toasty! Personally, I feel plenty warm enough!

The other drug I am taking is Xeloda, in pill form, each morning and evening after my meal. I started it last night, and had my second dose this morning after breakfast.

I will have more stories to share, I'm sure, but this is a beginning. I am grateful for all of the support from so many of you during this tumultuous week. Now I feel we have a course, a plan, we've begun to implement it, and this chemo and I are going to send this gallbladder cancer packing!

9 comments:

Sandy said...

To Lynne's cancer cells: Here's your hats, here's your "picks and shovels" (see 1/8/07 post), and don't let the door hit you on the way out!! You cancer cells are HISTORY!

Beverly Lacey said...

Good Morning, Lynne,
I was so glad to see your post and know that you were able to get started on your mission to "send that cancer packing." What a great image. Crank up the heat and cuddle under your new red Christmas blanket.
Sending you WARM love,
Bev

Anonymous said...

wow..I was a blog behind!!
Glad you are already giving those cancer cells the heave ho!
As for the pins and needles and cold sensitivity....how about having a few of those hand warmer/body warmer/foot warmer things on hand for those chilly moments? ...perhaps you can line that toilet seat with a few..! LOL
Keep fighting, Lynne....I just know that you are making those cells run screaming into the great beyond!
Cori

Jeanne said...

Lynne--good job in getting what you wanted/needed!

I didn't know about the cold sensitivity, but that's not one of the drugs that I've had. The chemo drug I had the first time around was supposed to give me pink or orange tears and urine. I never did get the pink tears, but I did pee an interesting color for awhile.

How are you feeling now?

Jeanne

Sondra said...

Yay Lynne, you've got the right idea. Be assertive about your care and send those nasty cancer cells packing. As for the cold...do you need the quilt? It might be good to wrap yourself in.

Anonymous said...

hi lynne- that's weird about the cold thing, and even weirder because a teacher in my building's mom is taking that drug for some liver cancer or some other unidentifiable cancer, and she is having the same cold reaction thing that you have !!!
now, i 've never heard of it before and now i've heard of it twice in two weeeks- just weird is all- small world, this cancer world !!!!!
sounds like your week was nuts !!! but i think you are getting the assertive patient thing pretty quick !!!!! good for you !!!!
i thought you would be in better space once you got going on something- i personally abhore medical limbo- it's the pits !!! so you go girl !!!! and lexie says rest when you are tired !!!! just do it !!!!
love ya !!!
love, alice

Anonymous said...

Lynne:
SHAZZZZAM!!!
SHAZZZZAM!!!
SHAZZZZAM!!!
and an "APOPTOSIS", too!
You are in my prayers every day.
Susan

Anonymous said...

Lynne....May the breath of God be in you, the arms of God around you, the hands of God beneath you, the light of God before you, and the strength of God behind you. May He bless you, Patty, Lucy and Nathaniel as I pray for you to fight this thing up, up and away!!! Love to you all, Jamie :o)

Anonymous said...

Lynne- You are in our thoughts and prayers. Your attitude is great. Keep it up, that's VERY important. If I see any fuzzy toilet seat warmer/corvers, I'll send one your way! Just know we are thinking of you, Patty and the kids. Love Chris, Bonnie, Alexis and Jake Stiner